AUSTIN, Texas -- In less than a week Austin-Travis County EMS said it responded to 90 K2 overdose incidents. Between 7 p.m. Saturday and 7 p.m. Sunday, EMS crews received 16 calls.
This comes after more than 20 K2 incidents Thursday -- all in the same area of Downtown Austin at East Seventh and Red River streets.
As a result, the Austin Police Department said it had to temporarily close the area.
Common reactions to the synthetic cannabinoid drug include hypothermia, seizures and unconsciousness.
According to the Centers for Disease Control and Prevention, synthetic cannabinoids are an emerging class of recreational drugs of abuse. Often sold as "K2," "spice," "herbal incense," or "potpourri," synthetic cannabinoid chemicals are smoked for their anticipated marijuana-like effects.
Health officials say the reactions to the drug are unpredictable and can occur from just a single use.
Austin police said investigators are interviewing three persons of interest.
EMS said K2 is a dangerous drug and advises anyone using it to stop immediately.
Because of the increased amount of K2 cases, Austin-Travis County EMS has moved two ambulances downtown to help.
"It's inundating patrol resources and EMS resources alike. And it's a tremendous burden on our resources," said Lt. Kurt Thomas with APD.
Police believe a large amount of K2 was trafficked in from the Houston area. They said the majority of overdose cases over the past few days has been from Austin's homeless population, whom they said are an easy target for dealers looking to make quick sales.
TEXT ALERTS | Sign Up For Breaking News/Weather Updates
According to the National Institute on Drug Abuse, K2 gives users many a similar relaxed and euphoric effect as marijuana, but in severe cases, can also cause rapid heart rate, vomiting, kidney damage, seizures and death.